[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.173.234.140. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Original Investigation
December 2014

Uveitis in Patients With Late-Stage Cutaneous Melanoma Treated With Vemurafenib

Author Affiliations
  • 1Department of Ophthalmology, Cochin-Hôtel-Dieu Hospital, Paris, France
  • 2Faculté de Médecine, Université Paris Descartes, Paris, France
  • 3Department of Dermatology, Ambroise Paré Hospital, Boulogne-Billancourt, France
  • 4Department of Dermatology, Cochin Hospital, Paris, France
JAMA Ophthalmol. 2014;132(12):1421-1425. doi:10.1001/jamaophthalmol.2014.3024
Abstract

Importance  This case series highlights the risk of uveitis in patients treated with vemurafenib for unresectable or metastatic cutaneous melanoma.

Objective  To assess the occurrence and severity of uveitis as an adverse effect of vemurafenib therapy.

Design, Setting, and Patients  In this observational small case series, data were collected successively from May 1, 2012, through February 31, 2013, from patients with clinical signs of ocular inflammation treated with vemurafenib at the Department of Ophthalmology, Cochin-Hôtel-Dieu Hospital.

Main Outcomes and Measures  Patients’ demographics, vemurafenib dosages, and the intervals between the onset of treatment and the first ocular symptoms were recorded. The characteristics of ocular inflammatory manifestations were analyzed. The effect of the discontinuation of vemurafenib therapy on ocular manifestations was assessed, as well as the effect of rechallenging when vemurafenib was reintroduced.

Results  Seven patients (mean [SD] age, 74.7 [4.0] years) had uveitis. The vemurafenib dose was 960 mg twice per day in 6 patients and a half dose in 1 patient. The mean (SD) time until the appearance of ocular signs was 5.6 (2.3) months (range, 19 days to 7 months), and inflammation ranged from mild or low-grade anterior uveitis to severe explosive panuveitis complicated by retinal detachment. Signs of ocular inflammation were always bilateral. Optical coherence tomography revealed a macular edema in only 1 of the 7 patients. Clinical improvement occurred when vemurafenib therapy was stopped in 5 of 7 patients. The rechallenge at treatment reintroduction was positive in 2 of 7 patients.

Conclusions and Relevance  This small case series highlights that uveitis can be a noteworthy adverse effect of vemurafenib therapy in patients with metastatic cutaneous melanoma. However, these cases of uveitis were usually restricted to the anterior segment and manageable with local corticosteroid therapy, which justified the continuation of vemurafenib therapy because the benefits regarding the patients’ survival were greater than the risk to their vision.

×